Advertisement

Bootstrap and Other Resampling Procedures

  • M. B. Rajarshi
Chapter
Part of the SpringerBriefs in Statistics book series (BRIEFSSTATIST)

Abstract

In this chapter, we discuss various resampling procedures, such as bootstrap, jackknife, and sample re-use procedures for discrete time stochastic processes. Our discussion begins with bootstrap procedures for finite and infinite Markov chains. Further, bootstrap for stationary real valued Markov sequences based on transition density estimators is discussed. This is followed by bootstrap based on residuals for stationary and invertible linear ARMA time series. We then describe bootstrap and jackknife procedures based on blocks of stationary observations. Further, we discuss a bootstrap procedure based on AR-sieves. Results which prove superiority of block-based bootstrap over the traditional central limit theorems are discussed herein. The last section discusses bootstrap procedures for construction of confidence intervals based on estimating functions.

Keywords

Markov Chain Sampling Distribution Consistent Estimator Bootstrap Procedure Edgeworth Expansion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. Allen, M., Datta, S.: A note on bootstrapping M-estimators in ARMA models. J. Time Ser. Anal. 20, 365–379 (1999)MathSciNetMATHCrossRefGoogle Scholar
  2. Athreya, K.B., Fuh, C.D.: Bootstrapping Markov chains : countable case. J. Stat. Plan. Inf. 33, 311–331 (1992a)MathSciNetMATHCrossRefGoogle Scholar
  3. Athreya, K.B., Fuh, C.D.: Bootstrapping Markov chains : countable case. In: LePage, R., Billard, L. (eds.) Exploring the Limits of Bootstrap, pp. 49–60. Wiley, New York (1992b)Google Scholar
  4. Basawa, I.V., Mallik, A.W., McCormick, W.P., Taylor, R.L.: Asymptotic bootstrap validity for finite Markov chains. Commun. Stat. Theor. Meth. 19, 1493–1510 (1990)MATHCrossRefGoogle Scholar
  5. Bickel, P.J., Bühlmann, P.: A new mixing notion and functional central limit theorems for a sieve bootstrap in time series. Bernoulli 5, 413–446 (1999)MathSciNetMATHCrossRefGoogle Scholar
  6. Bose, A.: Edgeworth correction by bootstrap in autoregression. Ann. Stat. 16, 1709–1722 (1988)MATHCrossRefGoogle Scholar
  7. Bose, A.: Bootstrap in moving average models Ann. Inst. Stat. Math. 42, 753–768 (1990)MATHCrossRefGoogle Scholar
  8. Brockwell, P.J., Davis, R.A.: Time Series : Theory and Methods. Springer, New York (1987)MATHGoogle Scholar
  9. Bühlmann, P.: Blockwise bootstrapped empirical process for stationary sequences. Ann. Stat. 22, 995–1012 (1994)MATHCrossRefGoogle Scholar
  10. Bühlmann, P.: Bootstraps for time series. Stat. Sci. 17, 52–72 (2002)MATHCrossRefGoogle Scholar
  11. Carlstein, E.: The use of subseries values for estimating the variance of a general statistic from a stationary sequence. Ann. Stat. 14, 1172–1179 (1986)MathSciNetCrossRefGoogle Scholar
  12. Chatterjee, S., Bose, A.: Generalized bootstrap for estimating equations. Ann. Stat. 33, 414–436 (2005)MathSciNetMATHCrossRefGoogle Scholar
  13. Chernick, M.R.: Bootstrap Methods : A Guide for Practitioners and Researchers, 2nd edn. Wiley, New York (2008)MATHGoogle Scholar
  14. Davison, A.C., Hall, P.: On Studentizing and blocking methods for implementing the bootstrap with dependent data. Aust. J. Stat. 35, 215–224 (1993)MathSciNetMATHCrossRefGoogle Scholar
  15. Davison, A.C., Hinkley, D.V.: Bootstrap Methods and Their Application. Cambridge University Press, Cambridge (1997)MATHGoogle Scholar
  16. Efron, B., Tibshirani, R.: An Introduction to the Bootstrap. Chapman and Hall, London (1993)MATHGoogle Scholar
  17. Fernholz, L.T.: Von Mises Calculus for Statistical Functionals. Lecture Notes in Statistics 19. Springer, New York (1983)Google Scholar
  18. Freedman, D.A., Peters, S.C.: Bootstrapping a regression equation : some empirical results. J. Amer. Stat. Assoc. 79, 97–106 (1984)MathSciNetCrossRefGoogle Scholar
  19. Götze, F., Hipp, C.: Asymptotic expansions for sums of weakly dependent random variables. Z. Wahr. verw. Geb. 64, 211–240 (1983)MATHCrossRefGoogle Scholar
  20. Götze, F., Künsch, H.R.: Second-order correctness of the block-wise bootstrap for stationary observations. Ann. Stat. 24, 1914–1933 (1996)MATHCrossRefGoogle Scholar
  21. Hall, P., Jing, B.: On sample reuse methods for dependent data. J. Roy. Stat. Soc.: Ser. B 56, 727–738 (1996)Google Scholar
  22. Hall, P., Horowitz, J.L., Jing, B.: On blocking rules for the bootstrap with dependent data. Biometrika 82, 561–574 (1995)MathSciNetMATHCrossRefGoogle Scholar
  23. Hu, F.: Efficiency and robustness of a resampling M-estimator in the linear model. J. Multivar. Anal. 78, 252–271 (2001)MATHCrossRefGoogle Scholar
  24. Hu, F., Kalbfleisch, J.D.: The estimating function bootstrap (with discussion). Can. J. Stat. 28, 449–499 (2000)MathSciNetMATHCrossRefGoogle Scholar
  25. Hu, F., Zidec, J.V.: A bootstrap based on the estimating equations of the linear model. Biometrika 82, 263–275 (1995)MathSciNetMATHCrossRefGoogle Scholar
  26. Kreiss, J.P., Franke, J.: Bootstrapping stationary auto-regressive moving-average models. J. Time Ser. Anal. 13, 297–317 (1992)MathSciNetMATHCrossRefGoogle Scholar
  27. Kulperger, R.J., Prakasa Rao, B.L.S.: Bootstrapping a finite Markov chain. Sankhyā A 51, 178–191 (1989)Google Scholar
  28. Künsch, H.R.: The jackknife and the bootstrap for general stationary observations. Ann. Stat. 17, 1217–1261 (1989)MATHCrossRefGoogle Scholar
  29. Lahiri, S.N.: Second order optimality of stationary bootstrap. Stat. Probab. Lett. 11, 335–341 (1991)MATHCrossRefGoogle Scholar
  30. Lahiri, S.N.: Resampling Methods for Dependent Data. Springer, New York (2003)MATHGoogle Scholar
  31. Lele, S.R.: Jackknifing linear estimating equations: asymptotic theory and applications in stochastic processes. J. Roy. Statist. Soc.: Ser. B 53, 253–267 (1991a)Google Scholar
  32. Lele, S.R.: Resampling using estimating functions. In: Godambe, V.P. (ed.) Estimating Functions, pp. 295–304. Oxford University Press, Oxford (1991b)Google Scholar
  33. Liu, R.Y., Singh, K.: Moving blocks jackknife and bootstrap capture weak dependence. In: LePage, R., Billard, L. (eds.) Exploring the Limits of Bootstrap, pp. 225–248. Wiley, New York (1992)Google Scholar
  34. Naik-Nimbalkar, U.V., Rajarshi, M.B.: Validity of blockwise bootstrap for empirical processes with stationary observations. Ann. Stat. 22, 980–994 (1994)MathSciNetMATHCrossRefGoogle Scholar
  35. Paparoditis, E., Politis, D.N.: The local bootstrap for Markov processes. J. Stat. Plan. Inf. 108, 301–328 (2002)MathSciNetMATHCrossRefGoogle Scholar
  36. Parr, W.C.: The bootstrap: some large sample theory and connections with robustness. Stat. Probab. Lett. 3, 97–100 (1985)MathSciNetMATHCrossRefGoogle Scholar
  37. Politis, D.N., Romano, J.P.: A circular bootstrap resampling procedure for stationary data. In: LePage, R., Billard, L. (eds.) Exploring the Limits of Bootstrap, pp. 263–270. Wiley, New York (1992)Google Scholar
  38. Politis, D.N., Romano, J.P.: The stationary bootstrap. J. Amer. Stat. Assoc. 89, 1303–1313 (1994)MathSciNetMATHCrossRefGoogle Scholar
  39. Radulović, D.: On the bootstrap and the empirical processes for dependent sequences. In: Dehling, H., Mikosch, T., Sørensen, M. (eds.) Empirical Process Techniques for Dependent Data, pp. 345–364. Birkhäuser, Boston (2002)CrossRefGoogle Scholar
  40. Rajarshi, M.B.: Bootstrap in Markov sequences based on estimates of transition density. Ann. Inst. Stat. Math. 42, 253–268 (1990)MathSciNetMATHCrossRefGoogle Scholar
  41. Rao, C.R., Zhao, L.C.: Approximation to the distribution of M-estimates in linear models by randomly weighted bootstrap. Sankhyā A 54, 323–331 (1992)MathSciNetMATHGoogle Scholar
  42. Rohan, N., Ramanathan, T.V.: Order section in ARMA models using the focused information criterion. Aust. NZ. J. Stat. 53, 217–231 (2011)MathSciNetMATHCrossRefGoogle Scholar
  43. Serfling, R.J.: Approximation Theorems of Mathematical Statistics. Wiley, New York (1980)MATHCrossRefGoogle Scholar
  44. Shao, J., Tu, D.: The Jackknife and Bootstrap. Springer, New York (1995)MATHCrossRefGoogle Scholar
  45. Singh, K.: On the asymptotic accuracy of Efron’s bootstrap Ann. Stat. 9, 1187–1195 (1981)MATHCrossRefGoogle Scholar

Copyright information

© The Author(s) 2013

Authors and Affiliations

  1. 1.Department of StatisticsUniversity of PunePuneIndia

Personalised recommendations